Alert archive / Minnesota / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 132, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 20, 1997, 8:02 PM CDT for Winona County, Minnesota. It was in force for 63 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 20, 1997, 8:02 PM CDT (01:02 UTC)
- Expired
- Jul 20, 1997, 9:05 PM CDT
- In force
- 63 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Winona County, MN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 8:44 PM CDT | Hail 0.75 | Utica, MN | |
| Jul 20, 8:44 PM CDT | Thunderstorm Wind 52 | Utica, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1231 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1020 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KLSE 210105 RRA
SVRLSE
MNC169-210205-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
802 PM CDT SUN JUL 20 1997
* SEVERE THUNDERSTORM WARNING FOR
WINONA COUNTY - SOUTHEASTERN MINNESOTA
* UNTIL 905 PM CDT
* SOME LOCATIONS AFFECTED
WINONA
LEWISTON
ALTURA
* AT 800 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR RIDGEWAY...ABOUT 10 MILES SOUTH OF
WINONA...AND OTHER SEVERE THUNDERSTORMS ABOUT 25 MILES SOUTHEAST
OF ROCHESTER. THE STORMS WERE MOVING EAST AT 10 MPH.
* ONE STORM WILL BE NEAR NODINE AT 830 PM.
THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. DO NOT GO OUTDOORS.
RIECK/NELSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:23 PM CDT, 5 hours 39 minutes earlier.
Area forecast discussion, Jul 20, 2:23 PM CDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 223 PM CDT SUN JUL 20 1997 MAIN CONCERNS OF THE NIGHT ARE BOUNDARIES...BOUNDARIES...BOUNDARIES. SATELLITE IMAGERY AND SURFACE ANALYSIS SHOW OLD CONVECTIVE BOUNDARIES LAYING ALL OVER THE FORECAST AND SURROUNDING AREAS. DEWPOINTS RISING INTO THE LOWER TO MIDDLE 70S AND TEMPERATURES INTO THE LOWER TO MIDDLE 80S ACROSS THE ENTIRE FORECAST AREA THIS AFTERNOON EXCEPT FOR TEMPERATURES IN THE LOWER 70S EXTREME NORTH. LATEST KARX RADAR IMAGERY HAS A FEW SHOWERS AND THUNDERSTORMS OVER NORTHEASTERN PORTION OF THE CWA AND MOVING TO THE EAST SOUTHEAST. 12Z ETA/NGM DIFFER ON WHERE MAIN AREA OF FOCUS WILL BE TONIGHT. NGM SHOWS FORCING WITH BAND OF FRONTOGENESIS IN THE 1000 TO 850 MB LAYER DURING THE NIGHT OVER CENTER OF FORECAST AREA. ETA HAS VERY LITTLE IN TERMS OF BOUNDARY FOCUS BUT KEEPS MOST PRECIPITATION WITH VORTICITY MAXIMA OVER KANSAS MOVING TO THE NORTHEAST. LOOKING AT FORECAST SOUNDINGS FOR 00Z AND MODIFYING FOR EXPECT CONDITIONS SEEM A MODERATE AMOUNT OF CAPE WITH VALUES APPROACHING 2000 J/KG ACROSS THE FORECAST AREA. WITH MANY BOUNDARIES AND UNSTABLE AIR OVER THE AREA...SCATTERED THUNDERSTORMS MAY DEVELOP ALONG ANY OF THESE BOUNDARIES AS THE FOCUS FROM OUTFLOWS CHANGES DURING THE EVENING HOURS. WITH DEWPOINTS AT OR SLIGHTLY HIGHER THAN NGM MOS GUIDANCE EXPECT OVERNIGHT LOWS TEMPATURES TO BE AT OR SLIGHTLY HIGHER THAN NGM MOS. NELSON
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:25 PM CDT | Tornado Warning | ARX | Dodge, Olmsted | 65 min |
| Jul 20, 8:19 PM CDT | Tornado Warning | ARX | Winona | 41 min |
| Jul 20, 8:29 PM CDT | Tornado Warning | ARX | Olmsted | 36 min |
| Jul 20, 8:51 PM CDT | Flash Flood Warning | ARX | Winona | 3 hr |
| Jul 20, 8:52 PM CDT | Tornado Warning | ARX | Houston | 58 min |
| Jul 20, 9:00 PM CDT | Tornado Warning | ARX | Winona | 45 min |
| Jul 20, 9:15 PM CDT | Tornado Warning | ARX | Fillmore, Mower | 60 min |
| Jul 20, 10:15 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore | 45 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.